Michigan, 2018

Cold in Michigan, January 1 to 7, 2018

January 1 to 7, 2018 · NWS DTX · 14 events in 14 counties and zones

A prolonged cold spell gripped southeast Michigan January 1st to January 7th leading to the deaths of at least 4 people in the Detroit Metro Area. High temperatures were in the single numbers and teens during this stretch, with low temperatures mostly in the -15 to +5 F degree range.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A prolonged cold spell gripped southeast Michigan January 1st to January 7th leading to the deaths of at least 4 people in the Detroit Metro Area. High temperatures were in the single numbers and teens during this stretch, with low temperatures mostly in the -15 to +5 F degree range. The cold peaked January 4-5th, when wind chills reach -25 F degrees along and north of the M-59 corridor. Flint set daily low record temperatures on January 5th and January 6th, -10 and -14 F respectively, along with record high minimums of 4 and 5 degrees on those days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 31, 11:48 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 31, 11:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1148 PM EST Sun Dec 31 2017

.AVIATION...

A band of VFR stratocu has made steady progress across Lower
Michigan during the evening and will continue eastward for the rest
of the night. Returns evident on radar indicate a snow flurry will
also be possible. Plan to maintain the optimistic VFR ceiling
conditions and monitor for refinements on timing and coverage of any
restriction in later updates. Low level flow becoming more uniformly
west will favor some lingering VFR stratocu from lake Michigan
mostly likely along the DTW corridor through about mid morning.
After that, wind veering toward the northwest will direct those
clouds southward and leave cold and gusty conditions in place for
the afternoon. Expect a diurnal boost to lake effect streamers with
some potential for snow showers followed by a clearing trend into
early Monday evening. Additional stratocu from Lake Michigan will be
possible later in the night.

//DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less tonight through mid morning.

&&

.PREV DISCUSSION...
Issued at 935 PM EST Sun Dec 31 2017

UPDATE...

Cold air is firmly entrenched across the region to start the New
Year. Clear sky over central sections of SE Michigan has allowed an
aggressive temperature drop below zero since sunset. Clouds lingering
near the Ohio border have helped preserve single digit readings there
but will exit southward in time to allow for clear sky and radiational
cooling to produce below zero values. The same trend is expected for
the Tri Cities where clouds have been moving in from the north and
west. These clouds will move into the I-69 corridor and northern
suburbs of Detroit during the night and likely produce a modest
upward temperature response. The overall trend is for evening low
temperatures in central areas and overnight lows to the north and
south. Westerly wind in the 5 to 10 mph wind will be adequate for
wind chill below -15 at different times through the night, so the
advisory headline remains in effect through New Years Day morning.

PREV DISCUSSION...
Issued at 219 PM EST Sun Dec 31 2017

DISCUSSION...

An upper level wave tracking through the Western Great Lakes brought
in a thick canopy of mid/high clouds early this morning,
interrupting the radiational cooling, but FLINT was still able to
tie the daily record low for the date, checking in at -11 F. Clouds
pushed east during the day, with insolation allowing max temps to
climb into the 10 to 15 degrees across most locations. The post wave
subsidence and cold advection also allowing the release of the meso
low/circulation over southern Lake Michigan, decaying as it advances
east this evening. The question is whether enough moisture makes it
into CWA to support flurries, or possibly even a narrow axis of light
snow showers. Also, the extent and duration of the low clouds
released from the Lake Michigan needs to be factored in for the Mins
Tonight. Regardless, even if mins come up a little short of the
inherited mins (-2 to -8 F ), should be just enough of a westerly
wind for wind chills to hit -15 F, and will be continuing with the
the wind chill advisory. However, with support from 12z regional GEM
and Euro ensembles, planning on sticking with the colder min
forecast, with perhaps not as cold on the hourly string, as temps
could bounce around and become a bit more variable. Mins by midnight
not out of the question, then steady or rising if clouds spread in.
If the colder temps do materialize, wind will tend to decouple and
not high confidence in wind speeds above 5 knots for majority of the
night.

Bitterly cold airmass in place for Monday, as 925 mb temps
advertised to be near -20 C, which should be enough to keep maxes
around 10 degrees. Interesting, the regional GEM indicating a Lake
Superior-Lake Michigan band sneaking into the northern Thumb Region
during the day, helped out by the strong PV Anomaly tracking through
Ontario and into the Eastern Great Lakes. Seems like slight/low
chance pops are warranted, with a Lake Michigan plume also
potentially clipping Lenawee county, supported by NAM 925 MB
omega/equivalent potential temp fields. Outside of those areas,
chance of flurries. That Lake Michigan plume will potentially drift
northward Monday evening/night as the flow backs slightly south of
due west. At the very least, with the start of warm advection
pattern and westerly component should see some clouds making inroads
into the CWA, but as we have seen we these airmasses, doesn't take
long for temps to nose dive after sunset, and still think mins around
zero remain on target. With westerly winds around 10 MPH, another
wind chill advisory may be needed, especially toward the Ohio border.

Continued warm advection during Tuesday, but still looks difficult
to dislodge this very cold airmass near the surface, as warming at
850 MB (temps rising above -10 C) steepens up the low level
inversion, which should only help trap Lake Michigan
moisture/clouds, and think there will be low clouds around,
supported by NAM/GFS soundings when looking at supersaturation with
respect to ice, and few flurries are also not out of the question.
Even if sunshine develops, subzero temps over Western Ohio Valley to
start the day should help offset the insolation as winds are out of
the southwest, and still looks like maxes will fall just short of 20
degrees at DTW. Not as much confidence at MBS/FNT due to the
potential heat/moisture flux from Lake Michigan.

Forcing from the next shortwave trough tracking into Western Great
Lakes Tuesday night could be sufficient for snow showers developing
over Tri-Cities region with the persistent southwest flow off of
Lake Michigan.

Extended Period - Temperatures

A longwave troughing pattern will continue to hold steady across the
eastern-third of the U.S. for the remainder of the weekend, bringing
well below normal temperatures to the state of Michigan. Confidence
remains high that temperatures will remain below the 20 degree mark
on Wednesday, with forecasted highs in the mid to upper teens and
overnight lows approaching the 0 degree mark. The longwave troughing
pattern will amplify through Thursday and Friday, bringing even
colder arctic air to the region, highlighted nicely in the 850 mb
thermal map. No major chances to the previous forecast in this
regard, where temperatures averaging -15 to -16C on Wednesday
afternoon drop down to -21 to -23C by Thursday afternoon. This will
help support temperatures highs in the single digits for both
Thursday and Friday, with overnight lows in the negative single
digits to negative lower teens. Temperatures again look to only make
it into the low to mid-teens for a high Saturday, however, Sunday
will mark the first significant climb back towards seasonal normals
as temperatures are forecasted to rise into the low to mid-20s. Wind
chills will remain dangerously cold through the extended period,
ranging between 0 to -20 degrees F, with the coldest wind chills
seen during the overnight period. While outside the official seven
day forecasting period, confidence continues to increase that the
second week of January will bring sustained temperature highs that
will be closer to seasonal normals (upper 20s to lower 30s).

With continued confidence regarding sub-20 degree temperatures on
Wednesday, Detroit will have a shot at breaking the record for
number of consecutive days where max temperature < 20. The current
record is 11 days in a row, once achieved on 02/02/1936 and again on
02/18/1979. Including today, Detroit has achieved 6 days in a row of
sub-20 degree highs.

Extended Period - Precipitation

A clipper system that is expected to push southeast into the
Georgian Bay and southern Ontario will bring light snow chances to
all of SE MI throughout the day on Wednesday. As the amplified
trough starts to dig into the Great Lakes throughout Thursday, wind
direction will shift to the northwest and will bring lake effect
snow chances to communities in the Thumb along the Lake Huron
shoreline. Confidence remains low at this time regarding where
exactly the lake effect snow bands will set-up, but lake effect snow
chances will exist Wednesday night into Saturday morning. Otherwise,
the weekend looks fairly dry at this time.

MARINE...

A modest northwest wind this evening and early tonight will see some
renewed strengthening by early Monday as the gradient increases
north of low pressure building across the lower Ohio Valley. Gusts
across the ice free areas of the Lake Huron open waters will reach
near 30 knots at times throughout Monday. Strong west to southwest
winds will then develop Tuesday and Tuesday night in advance of an
arctic wave expected to advance across the region Wednesday. The
potential exists for gusts to reach near gales across the open
waters of Lake Huron during this time. Arctic air spills back into
the region under moderate to strong northwest wind Wednesday and
Thursday. Actively expanding ice cover may result in some forecast
fluctuations in wind gust intensity as affected areas experience
reduced mixing depth.

Climate...

Waves of Arctic air will continually infiltrate the northern and
eastern US for the foreseeable future. The coldest temperatures will
affect Southeast Michigan this week with some moderation likely by
the end of the forecast period. It is uncertain if this moderation
will be temporary.

Record lows may occasionally be approached, but conditions will
generally be unfavorable for strong radiative cooling on most
nights. Instead, it is record low high temperature records that will
be most commonly challenged. The records in jeopardy are listed
below.

Record low for 12/31

DTW....-5 (1976)
FNT....-11 (2017)
MBS....-7 (1976)

Record low maximum temperature for 12/31

DTW....9 (1880)
FNT....11 (1938)
MBS....10 (1962)

Record low for 1/1

DTW.... -7   (1968)
FNT.... -10  (2001)
MBS.... -14  (1947)

Record low maximum temperature for 1/1

DTW....10 (1968)
FNT....11 (1968)
MBS....8 (1968)

Record low maximum temperature for 1/4

DTW....4 (1884)
FNT....7 (1981)
MBS....8 (1979)

Record low maximum temperature for 1/5
DTW....5 (1912)
FNT....7 (1988)
MBS....9 (1988)

DTW and FNT may also tie or set records for most consecutive days
with a high temperature below 20 degrees. MBS is not expected to
challenge its record.

DTW...11 (ending 2/18/1979)
FNT...12 (ending 2/19/1979)
MBS...14 (ending 2/31 1968)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Wind Chill Advisory until 11 AM EST Monday for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...Gale Watch from Tuesday morning through late Tuesday night for
     LHZ462>464.

     Gale Watch from late Monday night through Tuesday afternoon for
     LHZ361.

     Gale Watch from Tuesday morning through late Tuesday night for
     LHZ362-363.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
UPDATE.......BT
DISCUSSION...SF/AM
MARINE.......MR
CLIMATE......SF/JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 31, 10:15 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1015 PM EST Sun Dec 31 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1015 PM EST Sun Dec 31 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

A wind chill advisory is in effect tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Arctic air will remain over the region through the upcoming week.
Several intervals of wind chill readings reaching -15 F or colder
are expected. Additional wind chill advisories will likely be
issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1015 PM EST Sun Dec 31 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale force wind gusts and freezing spray are possible on portions of
Lake Huron late Monday night through Tuesday night. A gale watch is
in effect for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Midland

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Midland forecast zone
Reported by
ASOS
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bay

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Bay forecast zone
Reported by
ASOS
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Cold/Wind Chill, Huron

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Huron forecast zone
Reported by
ASOS
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saginaw

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Saginaw forecast zone
Reported by
ASOS
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tuscola

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Tuscola forecast zone
Reported by
ASOS
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sanilac

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Sanilac forecast zone
Reported by
ASOS
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shiawassee

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Shiawassee forecast zone
Reported by
ASOS
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Cold/Wind Chill, Genesee

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Genesee forecast zone
Reported by
ASOS
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lapeer

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Lapeer forecast zone
Reported by
ASOS
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Clair

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
St. Clair forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oakland

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Oakland forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Cold/Wind Chill, Macomb

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Macomb forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
January 1, 12:00 AM EST to January 7, 12:00 PM EST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, St. Clair2018-01-0465FemaleOutside/Open AreasDirect
Cold/Wind Chill, Oakland2018-01-0357FemaleOutside/Open AreasDirect
Cold/Wind Chill, Macomb2018-01-0396FemaleOutside/Open AreasDirect
Cold/Wind Chill, Wayne2018-01-0155MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731589, 731590, 731591, 731592, 731593, 731594, 731595, 731596, 731597, 731598, 731599, 731600, 731601, 731619.